Tags

Type your tag names separated by a space and hit enter

Severe psychotic exacerbation during combined treatment with aripiprazole/haloperidol after prior treatment with risperidone.
Int J Psychiatry Clin Pract. 2012 Jun; 16(2):153-6.IJ

Abstract

OBJECTIVE

Aripiprazole is a new generation antipsychotic drug that shows a partial agonistic activity at D(2) and 5-HT(1A) receptors. This might lead in some cases to an exacerbation of psychotic symptoms due to dopamine agonism.

METHODS

We report the case of a 39-year-old woman with an ICD-10 defined schizoaffective disorder.

RESULTS

Risperidone was started to treat psychotic symptoms. Psychotic symptoms disappeared but because of galactorrhoea risperidone needed to be discontinued. Subsequently, an antipsychotic treatment regimen with aripiprazole and haloperidol was prescribed. After initiating aripiprazole and haloperidol the patient's psychotic symptoms increased drastically. Therefore aripiprazole and haloperidol were discontinued. Olanzapine was prescribed and psychotic symptoms declined again.

CONCLUSION

Concurrent causes for this serious adverse event may be the partial agonistic activity of aripiprazole at D(2) receptors as well as an up-regulation of dopamine receptors during prior treatment with risperidone. Both aspects may have contributed to the severe psychotic exacerbation. Clinicians should be aware of this possible, serious adverse event while switching to aripiprazole or prescribing aripiprazole with other antipsychotics. Because of their lower D(2) receptor affinity quetiapine and clozapine might be a better choice for combined treatment with aripiprazole.

Authors+Show Affiliations

Medical University of Graz, Department of Psychiatry, Graz, Austria. martin.letmaier@klinikum-graz.atNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

22211772

Citation

Letmaier, Martin, et al. "Severe Psychotic Exacerbation During Combined Treatment With Aripiprazole/haloperidol After Prior Treatment With Risperidone." International Journal of Psychiatry in Clinical Practice, vol. 16, no. 2, 2012, pp. 153-6.
Letmaier M, Painold A, Holl AK, et al. Severe psychotic exacerbation during combined treatment with aripiprazole/haloperidol after prior treatment with risperidone. Int J Psychiatry Clin Pract. 2012;16(2):153-6.
Letmaier, M., Painold, A., Holl, A. K., Grohmann, R., & Vergin, H. (2012). Severe psychotic exacerbation during combined treatment with aripiprazole/haloperidol after prior treatment with risperidone. International Journal of Psychiatry in Clinical Practice, 16(2), 153-6. https://doi.org/10.3109/13651501.2011.644300
Letmaier M, et al. Severe Psychotic Exacerbation During Combined Treatment With Aripiprazole/haloperidol After Prior Treatment With Risperidone. Int J Psychiatry Clin Pract. 2012;16(2):153-6. PubMed PMID: 22211772.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Severe psychotic exacerbation during combined treatment with aripiprazole/haloperidol after prior treatment with risperidone. AU - Letmaier,Martin, AU - Painold,Annamaria, AU - Holl,Anna Katharina, AU - Grohmann,Renate, AU - Vergin,Hartmut, Y1 - 2012/01/03/ PY - 2012/1/4/entrez PY - 2012/1/4/pubmed PY - 2012/7/24/medline SP - 153 EP - 6 JF - International journal of psychiatry in clinical practice JO - Int J Psychiatry Clin Pract VL - 16 IS - 2 N2 - OBJECTIVE: Aripiprazole is a new generation antipsychotic drug that shows a partial agonistic activity at D(2) and 5-HT(1A) receptors. This might lead in some cases to an exacerbation of psychotic symptoms due to dopamine agonism. METHODS: We report the case of a 39-year-old woman with an ICD-10 defined schizoaffective disorder. RESULTS: Risperidone was started to treat psychotic symptoms. Psychotic symptoms disappeared but because of galactorrhoea risperidone needed to be discontinued. Subsequently, an antipsychotic treatment regimen with aripiprazole and haloperidol was prescribed. After initiating aripiprazole and haloperidol the patient's psychotic symptoms increased drastically. Therefore aripiprazole and haloperidol were discontinued. Olanzapine was prescribed and psychotic symptoms declined again. CONCLUSION: Concurrent causes for this serious adverse event may be the partial agonistic activity of aripiprazole at D(2) receptors as well as an up-regulation of dopamine receptors during prior treatment with risperidone. Both aspects may have contributed to the severe psychotic exacerbation. Clinicians should be aware of this possible, serious adverse event while switching to aripiprazole or prescribing aripiprazole with other antipsychotics. Because of their lower D(2) receptor affinity quetiapine and clozapine might be a better choice for combined treatment with aripiprazole. SN - 1471-1788 UR - https://www.unboundmedicine.com/medline/citation/22211772/Severe_psychotic_exacerbation_during_combined_treatment_with_aripiprazole/haloperidol_after_prior_treatment_with_risperidone_ L2 - https://www.tandfonline.com/doi/full/10.3109/13651501.2011.644300 DB - PRIME DP - Unbound Medicine ER -